Skip to content
My WebMD Sign In, Sign Up
Rebif Hurts!
avatar
Maltipoo posted:


I have been absent for awhile from the site sorry guys. I have been working 2 jobs and been blessed to keep up with that, the husband, and my meds.

Up until 3 shots ago, it was all great for me. No injection site reactions, no flu symptoms, actually no symptoms period!

Well now the meds hurt so bad when i inject them, it burns so bad, that I am in screaming tears once it is done. I take advil before and everything. It doesn't matter if I give the shot to myself or if my husband gives it to me, it hurts so bad. I even pull the meds out of the fridge the day before I need to take it.

I am actually scared to death to take my shot tonight. Does anyone on rebif have any suggestions to make it not hurt?

D
Reply
 
avatar
hackwriter responded:
D,

Rebif caused the same painful injections for me, too. The titration pack dose of 8.8mcg was painless, but as soon as I increased to 22 mcg and then to 44mcg, the pain began.

I can only tell you what I tried to alleviate the pain. Ibuprofen one hour before, ice pack for ten minutes, then the injection. But it didn't help. If you're sensitive to that acidic suspension, nothing is going to make it hurt less.

I screamed during the injections for three months. Then I quit injecting and asked to be put on Tysabri.

Kim
 
avatar
behap2day2 responded:
Same for me! And even worse with rebiject tool - had to stop. 2 years later and I still have marks and lumps,,,,

Lynn
 
avatar
MARYCHR00 responded:
Hi, my name is Marychris, I am new to this site. I have been on rebif for about 4 yrs and for the most part it doesn't;t hurt. I do always get the flu symptoms to the point where I can't work anymore. I have been on SS DIsability since 2005, have had MS since 99 (was diag. then but they said probably had it for about 15-20 yrs prior) Where do you normally do your shots. I have the best luck with my stomach or thights, as long as I squeze the skin before injecting it is okay. Once in a while I hit a bad spot and it does hurt. Sometimes in addition to taking something for the pain, I like to soak in a warm bath before bed, after I do the shot, it seems to help me, have you thried that? Take care and I know sometimes it is hard to do this medicine, but if it helps the MS flareups its worth it.
 
avatar
catordawg responded:
Back in early 2003 I took Rebif and had the same problem you are experiencing. Giving the shot was so painful that I would sometimes sit for up to three hours with the injecter at the site but was terrified to push the button. Someone told me it is because Rebif is very acidic but I don't know that to be fact.

It got so bad that the nurse at my doctor's office tried to help me. Twice a week I went to the doctor's office and we tried everything including icing the injection site before and after. She manually injected the Rebif and, as the drug representative had suggested, she even tried manually injected it very slow. Nothing worked; the pain was severe no matter what we tried. My mother told me that I was being a baby until I injected the Rebif in front of her with the injecter. She said it sounded like a lot of fluid (the medicine) was forcefully being squeezed into a tiny hole and she finally understood.

After about five months on Rebif, the nurse finally told me that it was insane for me to have such extreme pain with ms treatments and suggested I switch medications. I donated the remaining Rebif I had to the doctor's office who said they would give to someone who used and needed it and I switched to Copaxone, which was much better. You might want to talk to your doctor about changing medications, to see about switching to one of the other (ABC) drugs for ms. Thankfully there are other options available!

Note: In the past couple of years, many have suggested using heat instead of ice before giving injections, which I did not try with the Rebif but have tried since. It softens your skin and may help you too; it's worth trying before you give up on it. Just wet a washcloth with with warm to hot water, wring it out and put it on your intended injection sight for a few minutes before you give the shot. See if that helps. If not, I would definitely talk to your doctor about trying something else. Good luck!
 
avatar
jessicawilhite replied to catordawg's response:
I have the same problems I am so scard to rotate my spots bcause I am over weight and I always hit a a vessil it hurts terrribly. my arms are black and blue. the meds hurt going in. it is awful! It takes me 30 to 45 mins to take the shots everytime and my husband has to help me its terrible! there has to be somethig much better out there and more affordible
 
avatar
angelaincincy responded:
I used to give myself injections and asked my doctor for Emla cream. I put this on the injection site up to two hours prior to giving myself an injection. It worked fairly well. I used to take Avonex which is an intramuscular injection.
 
avatar
zaljo65 responded:
OK I DON'T KNOW WHERE TO START...I WAS ON REBIF FOR 1 YEAR AND DON'T KNOW HOW...I'M AFRAID OF NEDDLES,IT WAS PAINFULL EVERYTIME,THE INJECTION SIDE WAS TERRIBLE EVEN DO I ROTATED ALL THE TIME,I USE THE AUTOMATIC INJECTOR,COULDN'T DOIT NO MORE,THE SIDE EFFECT WAS TERRIBLE INCLUDING DEPRESSION,CHILLS ETC...I'M ON AUBAUGIO NOW AND DOING GOOD,I RECOMENDED TO YOU...GOOD LUCK...


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Vitamin D
I've had MS since 2001 and had flare ups usually twice a year. Although I have mild MS with tingling and with flare up moderate pain I've ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.